Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
141 Doctors are Online

Had menopause. Vaginal discharge in brown colour. Diagnosed with thin endometrium and atrophic vaginitis. Should I be concerned?

Mar 2013
User rating for this question
Answered by
Practicing since : 1998
Answered : 5630 Questions
Dear Doctor
I would be grateful for your advice
I am 57, have no children and had my menopause about 5 years ago. Earlier this year I noticed a small amount of vaginal discharge brown in colour, saw my GP has swabs done which were all clear and a transpelvic/vaginal scan, the outcome of which was a thin endometrium and atrophic vaginitis was diagnosed . Since commencing on oestrogen pessaries 500mcgs x 2 weekly there is no longer any blood stained discharge, but instead a clear white discharge which has no odour not itch and causes me no problem. My questions are
-     is this a result of the oestrogen pessary?
-     can I decrease the frequency of the pessary say to once weekly?
is this something more concerning ?.
I am otherwise very well
Posted Sat, 2 Nov 2013 in Vaginal and Uterus Health
Answered by Dr. Aarti Abraham 42 minutes later
Brief Answer:

Detailed Answer:
Thank you for trusting us with your health concern.
For atrophic vaginitis, the standard of care for post menopausal women is local vaginal estrogen, via creams, gels or pessaries / tablets. Hence you are on the right track of treatment.
The clear white discharge that you are experiencing is definitely the effect of the local oestrogen acting on the vaginal epithelium, restoring the discharge to one that normal women have during the reproductive age group.
This discharge is not at all alarming, and as it is odourless / colourless / non itchy, does not signify an infection.
In fact, a lot of women find the discharge welcome, as it facilitates sexual activity.
There is no need to decrease the frequency of the pessary to once a week, as twice a week is the minimum recommended dosage to achieve good effect.
Hope this answer helped you.
I would be happy to address any follow up questions.
Wishing you good health always.
Above answer was peer-reviewed by
Follow-up: Had menopause. Vaginal discharge in brown colour. Diagnosed with thin endometrium and atrophic vaginitis. Should I be concerned? 1 hour later
Thank you for your comprehensive and reassuring reply. Whilst my doctor explained that the hormone pessaries are basically safe, as I understand it they act locally more than systemically, however I remain concerned about their use due to the increased risk of breast cancer (although we do not have a familial history of this). Is there anything else that I could use instead and if I did not use anything what are the risks

Thank you
Answered by Dr. Aarti Abraham 23 minutes later
Brief Answer:

Detailed Answer:
Thank you for the appreciation !
If there is no history of breast cancer, and you are using only local hormones, the risk of breast cancer is extremely low.
In fact, women can safely use HRT for upto 3 - 5 years , as long as you have regular check ups to rule out any ominous effects.
Atrophic vaginitis is one condition that would respond ONLY to hormones unfortunately, as the basic cause is lack of hormones after menopause, that causes the atrophy and fragility of the lining of the vagina and uterus.
If you do not use hormones, atrophic vaginitis can be very uncomfortable to live with.
You would have constant discharge, itching, flaking of the vagina and the dryness predisposes to recurrent infections too.
You can have a healthy diet and regular exercise, and wait for the hormones to stabilize your system.
You could also use local lubricants during intercourse, but for longterm and complete relief, local estrogen is a prerequisite.
All the best.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor